Change in vision after retinal pigment epithelium tear following the use of anti-VEGF therapy for age-related macular degeneration
- 245 Downloads
We investigated visual acuity outcomes and their associations in the setting of retinal pigment epithelium tear (RPET) following the use of anti-vascular endothelial growth factor (anti-VEGF) agents.
This retrospective review included all patients treated for neovascular age-related macular degeneration (AMD) with an anti-VEGF agent who subsequently developed an RPET. All patients who developed an RPET were identified and outcome measures data were recorded and analysed. The main outcome measures were best corrected visual acuity (BCVA) and spectral domain optical coherence tomography characteristics.
Among the 14 participants identified, a subfoveal RPET was associated with the loss of one or more lines of vision from baseline (p = 0.03). There was no association between the size of the RPET and BCVA at the time of the RPET or final BCVA. The development of a disciform scar was associated both with a BCVA at the time of the RPET of < 6/24 (p = 0.02) and a final BCVA of < 6/24 (p = 0.02). Ongoing treatment with an anti-VEGF agent following an RPET saw five patients (35.7 %) have an improvement in their BCVA and all patients maintained their BCVA following the RPET with ongoing anti-VEGF treatment.
Visual decline following an RPET is associated with subfoveal location of the RPET (p = 0.03) and later development of a disciform scar. These data also suggest that the ongoing use of an anti-VEGF agent may stabilise vision in some patients following an RPET and for some patients there may be an improvement in visual acuity despite the RPET, depending on its location.
KeywordsBevacizumab Ranibizumab Retinal pigment epithelium Rip Tear Visual acuity
Conflict of interest
All authors certify that they have no affiliations with, or involvement in, any organization or entity with any financial interest (such as honoraria; educational grants; participation in speakers’ bureaus; membership, employment, consultancies, stock ownership, or other equity interest; and expert testimony or patent-licensing arrangements), or non-financial interest (such as personal or professional relationships, affiliations, knowledge or beliefs) in the subject matter or materials discussed in this manuscript.
- 4.Ronan SM, Yoganathan P, Chien FY, Corcostegui IA, Blumenkranz MS, Deramo VA, Elner SG, Fastenberg DA, Johnson MW, Lopez M, Mateo C, Moshfeghi DM, Navarro R, Rosenblatt BJ, Sanislo SR, Saxe SJ, Zacks DN (2007) Retinal pigment epithelium tears after intravitreal injection of bevacizumab (avastin) for neovascular age-related macular degeneration. Retina 27:535–540. doi:10.1097/IAE.0b013e3180cc2645 PubMedCrossRefGoogle Scholar
- 8.Konstantinidis L, Ambresin A, Zografos L, Mantel I (2010) Retinal pigment epithelium tears after intravitreal injection of ranibizumab for predominantly classic neovascular membranes secondary to age-related macular degeneration. Acta Ophthalmol 88:736–741. doi:10.1111/j.1755-3768.2009.01547.x PubMedCrossRefGoogle Scholar
- 12.Chan CK, Meyer CH, Gross JG, Abraham P, Nuthi AS, Kokame GT, Lin SG, Rauser ME, Kaiser PK (2007) Retinal pigment epithelial tears after intravitreal bevacizumab injection for neovascular age-related macular degeneration. Retina 27:541–551. doi:10.1097/IAE.0b013e3180cc2612 PubMedCrossRefGoogle Scholar
- 13.Chan CK, Abraham P, Meyer CH, Kokame GT, Kaiser PK, Rauser ME, Gross JG, Nuthi AS, Lin SG, Daher NS (2010) Optical coherence tomography-measured pigment epithelial detachment height as a predictor for retinal pigment epithelial tears associated with intravitreal bevacizumab injections. Retina 30:203–211. doi:10.1097/IAE.0b013e3181babda5 PubMedCrossRefGoogle Scholar
- 22.Meyer CH, Mennel S, Schmidt JC, Kroll P (2006) Acute retinal pigment epithelial tear following intravitreal bevacizumab (Avastin) injection for occult choroidal neovascularisation secondary to age related macular degeneration. Br J Ophthalmol 90:1207–1208. doi:10.1136/bjo.2006.093732 PubMedPubMedCentralCrossRefGoogle Scholar
- 27.Regillo CD, Brown DM, Abraham P, Yue H, Ianchulev T, Schneider S, Shams N (2008) Randomized, double-masked, sham-controlled trial of ranibizumab for neovascular age-related macular degeneration: PIER Study year 1. Am J Ophthalmol 145:239–248. doi:10.1016/j.ajo.2007.10.004 PubMedCrossRefGoogle Scholar
- 31.(1991) Subfoveal neovascular lesions in age-related macular degeneration. Guidelines for evaluation and treatment in the macular photocoagulation study. Macular Photocoagulation Study Group. Arch Ophthalmol 109: 1242-1257Google Scholar
- 33.Nagiel A, Freund KB, Spaide RF, Munch IC, Larsen M, Sarraf D (2013) Mechanism of retinal pigment epithelium tear formation following intravitreal anti-vascular endothelial growth factor therapy revealed by spectral-domain optical coherence tomography. Am J Ophthalmol 156(981–988):e982. doi:10.1016/j.ajo.2013.06.024 Google Scholar